How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 23822
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Pearl we have a 5 year old male shiba inu named Zuki who

Customer Question

Hi, Pearl we have a 5 year old male shiba inu named Zuki who was prescribed 30mg of Phenobarbital twice a day in an attempt to treat a recent "outbreak" of "fly-biting" behavior... We have sort of seen some improvement there but it looks like he is starting to lose fur and generally "feels" off to me. We are interested in getting a second opinion locally about his behavior and the possibility of side-effects caused by anything from anemia to thyroid problems to liver damage as a result of the Phenobarbital....
JA: I'm sorry to hear that. Is there anything else important you think the Veterinarian should know about Zuni?
Customer: He had high titers at 6 months and was on flukonizol for three months to treat valley fever; after which I had the same "feeling" at which time we had his titers retested and he was suddenly fine so we stopped the flukonizol. Since that time there have been zero health issues.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Customer: until now...
Submitted: 5 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 5 months ago.
Phenobarbital is a reasonable drug therapy for fly biting/snapping but I'm more likely to see how a psychotherapeutic drug useful for obsessive-compulsive disorders affects my patient first. Clomipramine and SSRI drugs such as fluoxetine are commonly prescribed. To answer you directly, adverse effects associated with phenobarbital are legion. Dogs may exhibit increased clinical signs of anxiety/agitation or lethargy when initiating therapy. These effects are generally transient in nature. Occasionally dogs will exhibit profound depression at lower dosage ranges. Increased thirst, increased volume of urine, and increased hunger are quite commonly displayed at moderate to high serum levels. Sedation and/or ataxia ("drunken sailor") often become significant concerns as serum levels reach the higher ends of the therapeutic range. Rarely, anemia, thrombocytopenia (decreased blood platelets) or neutropenia (decreased neutrophils - one of the white blood cells) may occur which are reversible if detected early. Increases in liver enzymes are well described but aren't necessarily indicative of liver dysfunction but if the serum ALT or ALP is greater than 4-5X the upper limt of normal or if any elevation of AST or GGT are noted, it should raise concern. Phenobarbital should generally be discontinued if any increases in serum bilirubin, total serum bile acids or hypoalbuminemia (decreased serum albumin level) are seen. ***** *****ver failure is uncommon and is usually associated with higher serum levels.Phenobarbital may rarely cause superficial necrolytic dermatitis (a severe drug reaction) in dogs associated with changes in the liver cells. Yes, phenobarbital can alter thyroid testing. Decreased total and free T4 have been reported. It's been suggested to wait at least 4 weeks after discontinuing phenobarbital to perform thyroid testing. Please respond with further questions or concerns if you wish.